Georgia, 2026

Drought in Georgia, January 27 to 31, 2026

January 27 to 31, 2026 · NWS FFC · 3 events in 3 counties and zones

The Severe to Extreme Drought that characterized Fall 2025 persisted into January 2026 as north and central Georgia failed to benefit from the typical 'recharge' period. A more active weather pattern in the second half of the month allowed for several rounds of beneficial, albeit non-drought-breaking, rainfall, particularly over the north and northwest portions of the state.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The Severe to Extreme Drought that characterized Fall 2025 persisted into January 2026 as north and central Georgia failed to benefit from the typical 'recharge' period. A more active weather pattern in the second half of the month allowed for several rounds of beneficial, albeit non-drought-breaking, rainfall, particularly over the north and northwest portions of the state. While these systems helped stabilize soil moisture in some areas, deep-layer moisture deficits remained significant, and led to the redevelopment of D3 Extreme Drought over portions of the state.

Precipitation for January varied across north and central Georgia. Much of north Georgia and the Metro Atlanta area received between 3.0 and 5.0 inches of rain, which neared 60 to 100 percent of the monthly normal. In contrast, central Georgia continued to lag behind, with many areas receiving only 1.5 to 3.0 inches (approximately 40 to 60 percent of normal). Despite the uptick in surface moisture, the cumulative rainfall deficit since August 2025 remained between 8 and 14 inches for a large swath of the Piedmont. Consequently, while topsoil showed signs of recovery, subsoil moisture and groundwater levels remained low for mid-winter.

Agricultural impacts continued to be reported through the Condition Monitoring Observer Reports (CMOR). The winter wheat crop, already stunted by the dry fall months, showed uneven growth and poor tillering in the most affected central Georgia counties. Livestock producers remained in a critical state; although January rains provided some minor recharge to stock ponds, many remained at dangerously low levels. The reliance on supplemental hay feeding remained total across central Georgia, and the high cost of feed continued to drive reports of decreasing herd size as producers looked toward a potentially dry spring.

The U.S. Drought Monitor (USDM) reflected a month of slow expansion of drying conditions. At the start of January, roughly 15.4 percent of north and central Georgia was in D2 Severe Drought. By the end of the month, this figure had shifted slightly to 50.96 percent. Although there were some improvements over portions of the western and northern greater Metro Atlanta area, there were also pockets of D3 Extreme Drought that expanded, including Harris, Chattahoochee, Muscogee, Madison, Oglethorpe, and Wilkes counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 26, 6:55 PM EST, 5 hours 5 minutes earlier. Its key messages:

  • Updated at 653 PM EST Mon Jan 26 2026
  • A Cold Weather Advisory is in effect tonight into Tuesday morning due to bitterly cold temperatures and wind chills with particular concern for those without power and vulnerable populations.
  • Cold and dry weather will persist through the end of the work week.
Area forecast discussion, Jan 26, 6:55 PM EST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
655 PM EST Mon Jan 26 2026

...New 00Z Aviation Discussion...

.KEY MESSAGES...
Updated at 653 PM EST Mon Jan 26 2026

  - A Cold Weather Advisory is in effect tonight into Tuesday
    morning due to bitterly cold temperatures and wind chills with
    particular concern for those without power and vulnerable
    populations.

  - Cold and dry weather will persist through the end of the work week.

&&

.SHORT TERM...
(This afternoon through Tuesday)
Issued at 207 PM EST Mon Jan 26 2026

Dry and sunny weather has returned in the wake of our weekend winter
storm, but the cold weather is going nowhere. For the remainder of
today, gusty northwest winds will continue to herald our renewed
cold, dry airmass as Arctic high pressure settles into the Deep
South. The pressure gradient will begin to relax a bit overnight,
though winds will not go entirely calm by Tuesday morning. With
forecast lows ranging as cold as the single digits in the northeast
Georgia mountains through the teens elsewhere, morning wind chills
will be bitterly cold. A Cold Weather Advisory will remain in effect
tonight through Tuesday morning for wind chills as cold as a few
degrees below zero in the northeast Georgia mountains to the single
digits for the remainder of north Georgia and low teens elsewhere.
Obviously, this degree of cold will continue to be a concern for
locations in northeast Georgia still experiencing power outages.

Heading into Tuesday, plenty of sun can be expected with a slight
"warming" trend. Still, highs will remain at least 10-15 degrees
below normal, ranging from the upper 30s to mid 40s. Lows Tuesday
night will again drop below freezing areawide, mainly in the 20s,
though back above Cold Weather Advisory criteria.

&&

.LONG TERM...
(Wednesday morning through next Sunday)
Issued at 207 PM EST Mon Jan 26 2026

Cool Temperatures Linger Throughout The Week:

The cold weather will continue from mid week into the weekend as
broad troughing and a relatively cool airmass remain in place
across most of the Eastern US. A weak shortwave and associated
dry cold front will slide across the Southeast US on Wednesday,
reinforcing the cool airmass. Low temperatures from Wednesday
through Friday will likely be in the low to mid 20s, with high
temps in the low to mid 40s in north GA, and mid to upper 40s in
central GA.

Storm Threat Next Weekend? (Spoiler: Unlikely For Now)

For over the upcoming weekend, model guidance is coming into
better agreement on temperatures cooling down even further as a
reinforcing shot of arctic air drops across much of the central
and eastern US. Still a ways out from this, but Cold Weather
Advisory conditions may be threatened again. The other thing that
we will continue to watch closely is the potential for any
moisture to move into the region during this time, as
temperatures will be below freezing across much of the area,
yielding a threat for winter precipitation. The latest ensemble
guidance has about 20% of members bringing moisture into the
region sometime between late Friday and Sunday, associated with a
system developing off the coast. So, while the chances remain
low, the overall setup has winter weather potential and is worth
keeping an eye on over the upcoming days.

&&

.AVIATION...
(00Z TAFS)
Issued at 653 PM EST Mon Jan 26 2026

VFR conditions are expected through the TAF cycle. NW winds at 12-
18kts will gust up to 35kts at times. Wind speeds should gradually
ease with guts diminishing by 10Z.

//ATL Confidence...00Z Update...

High on all elements.

Vaughn

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          15  39  25  44 /   0   0   0   0
Atlanta         15  40  26  44 /   0   0   0   0
Blairsville      6  37  17  39 /   0   0   0   0
Cartersville    11  40  21  44 /   0   0   0   0
Columbus        18  44  25  49 /   0   0   0   0
Gainesville     16  39  26  44 /   0   0   0   0
Macon           16  45  25  49 /   0   0   0   0
Rome            14  44  23  47 /   0   0   0   0
Peachtree City  13  42  23  46 /   0   0   0   0
Vidalia         21  45  28  51 /   0   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Cold Weather Advisory until 9 AM EST Tuesday for GAZ001>009-
011>016-019>025-027-030>039-041>062-066>076-078>086-089>098-
102>113.

&&

SHORT TERM...RW
LONG TERM....Culver
AVIATION...Vaughn
Hazardous weather outlook, Jan 26, 9:48 PM EST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
948 PM EST Mon Jan 26 2026

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-280300-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
948 PM EST Mon Jan 26 2026

This Hazardous Weather Outlook is for north and central Georgia.

.DAY ONE...Tonight...

A Cold Weather Advisory is in effect tonight through Tuesday
morning due to very cold wind chill values across the area, which
will be a particular concern for those remaining without
electricity in northeast Georgia.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

A Cold Weather Advisory will remain in effect through Tuesday
morning.

Very cold temperatures and wind chills are expected to return by
Friday night and through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Gwinnett

When
January 27, 12:00 AM EST to January 31, 11:59 PM EST
Where
Gwinnett forecast zone
Reported by
Drought Monitor
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, D2 (Severe Drought) conditions returned to Gwinnett County on January 27. This degradation followed a brief mid-winter reprieve, which had interrupted an initial six-week period of Severe Drought that began on October 21. By the end of January, the county had recorded a cumulative total of eight weeks at or above the D2 threshold since the drought’s inception in the fall.

Drought, Walton

When
January 27, 12:00 AM EST to January 31, 11:59 PM EST
Where
Walton forecast zone
Reported by
Drought Monitor
Coordinates
33.782, -83.734 (the zone’s center; the record gives no point)

According to the Drought Monitor, D2 Severe Drought conditions were introduced in Walton County on January 27. D2 Severe Drought conditions continued into February.

Drought, Morgan

When
January 27, 12:00 AM EST to January 31, 11:59 PM EST
Where
Morgan forecast zone
Reported by
Drought Monitor
Coordinates
33.591, -83.492 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, D2 (Severe Drought) conditions were introduced to Morgan County on January 27. By the end of the month, the county had recorded a cumulative total of three weeks at the D2 threshold.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2026Every state in 2026This day in weather historyWarnings in Georgia, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1315744, 1315745, 1315751.